Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Grand Junction, CO

September 9, 2014Ouray County, San Juan County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2014, 1:18 AM MDT for Ouray County, San Juan County, San Miguel County, Colorado. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2014, 1:18 AM MDT (07:18 UTC)
Expired
Sep 9, 2014, 1:15 PM MDT
In force
12 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Ouray County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 10:56 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 8, 10:56 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1056 PM MDT MON SEP 8 2014

.UPDATE...
ISSUED AT 655 PM MDT MON SEP 8 2014

HEAVY RAIN AND THUNDERSTORMS ARE ON THEIR WAY FOR TONIGHT. UPDATED
POPS AND WEATHER GRIDS TO ACCOUNT FOR LOWER CHANCES OF
PRECIPITATION OVER WESTERN COLORADO UNTIL 9PM OR SO. A LINE OF
SHOWERS FROM VERNAL SOUTH TO CANYONLANDS IS AT THE LEADING EDGE
OF A HEAVY LINE OF SHOWERS AND THUNDERSTORMS EXTENDING ACROSS
CENTRAL UTAH. THESE SHOWERS DO NOT LOOK ALL THAT IMPRESSIVE ON
RADAR BUT ARE PACKING A LOT OF EFFICIENT MOISTURE AND HAVE A
HISTORY OF CREATING FLOODING PROBLEMS IN ARIZONA AND UTAH. LATEST
00Z BALLOON SOUNDING AT GJT SHOWS PRECIPITABLE WATER AT 1.06 INCH
AND WILL RISE THROUGHOUT THE EVENING AND INTO THE MORNING.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 228 PM MDT MON SEP 8 2014

SATELLITE IMAGERY SHOWS WIDESPREAD WARM...MOIST ADVECTION ACROSS CA...
AZ...UT...AND CO WHICH WILL CONTINUE THROUGH TONIGHT. A TROUGH OVER
NORTHERN CA WAS SHOWING THE FIRST SIGNS OF EJECTING ENE INTO THE
WESTERN GREAT BASIN THIS AFTERNOON. THE REMNANTS OF NORBERT WERE
SPINNING OFF THE BAJA CA COAST AND SLIDING GRADUALLY NE...WITH
SOME OF ITS MOISTURE BEING DRAWN NORTH BY THE FLOW AHEAD OF THE
WESTERN TROUGH. THE SUBTROPICAL HIGH WAS SITUATED OVER SE TEXAS...
IN A GOOD POSITION TO SUPPORT THE PUSH OF MONSOON MOISTURE INTO
THE AREA. THE MONSOON FLOW ALONG THE WEST SIDE OF THE HIGH WILL
COMBINE WITH NORBERT'S MOISTURE AND THE BROAD FORCING AHEAD OF THE
NORTHERN CA TROUGH...WHICH IS SUPPORTED BY A DECENT JET SPEED
MAXIMA OVER SOUTHERN CA. A STRONG LINE OF CONVECTION DEVELOPED
ALONG THE UT AND NV BORDERS REVEALING THIS UPLIFT AND POSSIBLE
FRONTOGENESIS IN THE BAROCLINIC ZONE. ANALYSIS SHOWS A TIGHTENING
THICKNESS GRADIENT ALSO SUPPORTING FRONT. PWAT ANALYSIS AND MODEL
PROJECTIONS SHOW 1 TO 1.5 INCHES OF WATER OVER THE FORECAST AREA
TODAY THROUGH TUESDAY MORNING.

THESE FEATURES COME TOGETHER OVER THE GREAT BASIN AROUND MIDNIGHT
TONIGHT...THEN MOVE STEADILY EAST. PEAK PERIOD FOR WIDESPREAD
HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS APPEARS TO BE
BETWEEN 09Z AND 18Z TUE. AS THE TROUGH APPROACHES...THE BAROCLINIC
ZONE WILL MOVE THROUGH WESTERN CO ABOUT NOON...THEN WHAT LOOKS
LIKE A SECOND WAVE ASSOCIATED WITH THE MAIN TROUGH WILL PUSH
THROUGH EASTERN UT LATE TUE AFTERNOON AND WESTERN CO THROUGH THE
EVENING.

HAVE CONTINUED THE FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA
THROUGH 06Z TUE. BELIEVE THE HEAVIEST RAIN WILL FALL IN THREE
MAXIMAS...ONE ACROSS THE SAN JUAN MTS AND FOUR CORNERS...THE
SECOND OVER NE UT AND NW CO...CLOSE TO THE WY BORDER. THE THIRD
OVER THE MOUNTAINS OF WEST-CENTRAL CO CENTERED AROUND 12Z TUE
MORNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 228 PM MDT MON SEP 8 2014

BY EARLY WED DRIER NORTHWEST FLOW WILL SWEEP ACROSS THE REGION AS
THE TROUGH AXIS SHIFTS EAST OF THE CONTINENTAL DIVIDE. A FEW
SHOWERS MAY PERSIST ALONG OUR EASTERN BORDER THROUGH THE DAY AS
MOISTURE LINGERS OVER THE HIGHER TERRAIN. BUT THE EXITING TROUGH
WILL USHER IN DRIER CONDITIONS THROUGH THE NEXT SEVERAL DAYS AS A
HIGH PRESSURE RIDGE SITS ALONG THE WEST COAST. THERE WILL BE ONE
DISTURBANCE THAT WILL PASS OVER THE NORTHERN ROCKIES...AND INTO
THE NORTHERN PLAINS STATES LATE THU INTO FRI. AN ASSOCIATED COLD
FRONT WILL DROP ALONG THE EAST SIDE OF THE COLORADO ROCKIES. WHILE
THE UPSLOPE SHOWERS AND MOST OF THE COOLER AIR WILL STAY EAST OF
THE CONTINENTAL DIVIDE...WE COULD SEE TEMPERATURES DROP A FEW
DEGREES THU NIGHT THROUGH FRI. THE COOLING WILL BE STRONGEST OVER
NORTHWEST COLORADO...WHERE CRAIG COULD DIP INTO THE LOWER TO MID
30S THU NIGHT. THE ECMWF IS MORE AGGRESSIVE WITH THIS FRONT...WITH
BELOW 0C TEMPS AT 700MB OVER OUR FAR NORTH FRI MORNING. THIS
SYSTEM WILL HAVE TO BE WATCHED TO SEE IF IT TAKES A MORE WESTERLY
TRACK...WHICH WOULD HAVE A BIGGER IMPACT ON OUR FORECAST AREA.

THE WESTERN RIDGE WILL GRADUALLY BEGIN TO SHIFT EAST INTO THE
GREAT BASIN LATE IN THE WEEK. WHILE THE AREA WILL CONTINUE TO BE
DOMINATED BY THE RELATIVELY DRY NORTHWEST FLOW...MODELS INDICATE
MOISTURE WILL HAVE MOVED INTO NEW MEXICO AS THE SUBTROPICAL HIGH
EXPANDS NORTHWARD FROM NORTHEAST MEXICO/SOUTH TEXAS. THIS MOISTURE
WILL GRADUALLY SEEP ACROSS OUR SOUTHERN BORDER DURING THE WEEKEND
AND EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1040 PM MDT MON SEP 8 2014

WEATHER ACTIVITY HAS INCREASED OVER EAST-CENTRAL UTAH AND
WEST-CENTRAL COLORADO AS THE REMNANTS OF HURRICANE NORBERT HAVE
REACHED THE REGION. IFR/MVFR CONDITIONS WILL BE POSSIBLE AT
TERMINALS ON AND OFF THROUGH 00Z TUES. OBSCURATION OF THE HIGHER
TERRAIN DUE TO HEAVY RAIN AND LOW CLOUD COVER WILL REMAIN
WIDESPREAD TONIGHT THROUGH TOMORROW EVENING BEFORE DRYING MOVES IN
BEHIND THIS SYSTEM ON WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR COZ001>014-017>023.

UT...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR UTZ022>025-027>029.

&&

UPDATE...JAM
SHORT TERM...CC
LONG TERM...EH
AVIATION...JAM
Hazardous weather outlook, Sep 8, 6:56 AM MDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 AM MDT MON SEP 8 2014

COZ001>014-017>023-UTZ022>025-027>029-091300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
656 AM MDT MON SEP 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO TODAY AND TONIGHT.  SCATTERED SHOWERS AND
THUNDERSTORMS THIS MORNING BECOME NUMEROUS BY THIS AFTERNOON.
LOCALLY HEAVY RAIN SHOWERS MAY OCCUR WHICH COULD CAUSE LOCALIZED
FLASH FLOODING OR MUD DEBRIS FLOWS. AREAS OF STEEP TERRAIN WILL BE
PRONE TO MUD OR ROCK SLIDES AND FALLING ROCKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FLASH FLOOD WATCH CONTINUES FOR MUCH OF EASTERN UTAH AND
WESTERN COLORADO FOR TUESDAY AND TUESDAY EVENING. TOTAL RAINFALL
AMOUNTS COULD EXCEED ONE INCH OF RAIN WITH SOME MOUNTAIN AREAS
REACHING 2 TO 3 INCHES OF RAIN. EXCESSIVE RAIN ELEVATES THE
DANGERS OF FLASH FLOODING AND MUD DEBRIS FLOWS. RAIN WILL BE
ENDING ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT AND POSSIBLY
AGAIN ON TUESDAY. SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL
AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST
OFFICE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 12:23 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Sep 9, 1:40 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Sep 9, 2:54 PM MDTAreal Flood AdvisoryGJTEagle, Garfield, Mesa, Rio Blanco, Routt3 hr
Sep 9, 3:37 PM MDTFlash Flood WarningGJTGarfield, Mesa6 hr
Sep 9, 4:13 PM MDTSpecial Weather StatementGJTMesa47 min
Sep 9, 4:17 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Sep 9, 5:05 PM MDTAreal Flood AdvisoryGJTDelta, Garfield, Gunnison, Mesa, Pitkin3 hr
Sep 8, 8:49 PM MDTFlash Flood WarningGJTGrand6 hr
Sep 9, 8:46 AM MDTAreal Flood AdvisoryGJTGrand9 hr

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.